|August 2004 · Vol. 16, No. 8
Managing menopause-related depression and low libido
“Anne” is distressed by hot flashes, depressive symptoms, and loss of sexual drive, and her marriage is suffering the strain. Her case illustrates an emerging strategy: use of psychotropics with or without hormones, including testosterone.
Dr. Brizendine is clinical professor of psychiatry and director, Women’s Mood and Hormone Clinic, Langley Porter Psychiatric Institute, University of California, San Francisco, Calif.
Depression is more likely when perimenopause exceeds 27 months and hot flashes are moderate to severe.
All serotonin and norepinephrine reuptake inhibitors and selective serotonin reuptake inhibitors have sexual side effects, including anorgasmia and loss of libido. Gabapentin is the only psychotropic that improves hot flashes and mood without interfering with sexual function.
If the patient complains of slow or no arousal, vaginal estrogen and/or sildenafil, 25 to 50 mg 1 hour before intercourse, may be beneficial.
Women with androgen deficiency symptoms and low testosterone should at least be considered for testosterone replacement.
Practically overnight, the Women’s Health Initiative caused women and their physicians to think twice about estrogen and estrogen-progestin.1,2 Many are turning to psychiatric drugs that have been shown to improve both mood and hot flashes.
Unfortunately, many psychotropics used to treat hot flashes cause sexual side effects; among them are anorgasmia and low libido. Fine-tuning the drug regimen may be necessary to ensure improved mood without sacrificing sexual function.